For grapefruit lovers, the news isn't good
DEAR DOCTOR K:
I've heard that grapefruit can interact dangerously with some medications. Is this true?
I love grapefruit and grapefruit juice, so I remember my reaction the day a colleague told me about new research showing such dangerous interactions: Bummer!
Grapefruit and grapefruit juice are a great source of vitamin C, potassium, dietary fiber and other nutrients. But there's another side to the story. Grapefruit and grapefruit juice really can interact with dozens of medications -- sometimes with dangerous results.
Doctors are not sure which of the chemicals in grapefruit are responsible for changing the way your body handles certain drugs. The leading candidate is a chemical that binds to an enzyme (a type of protein) in your intestinal tract. This enzyme normally reduces the absorption of certain medicines. When grapefruit juice blocks the enzyme, it's easier for the medication to pass from your gut to your bloodstream. As a result, blood levels rise faster and higher than normal. In some cases, the abnormally high levels can be dangerous.
Grapefruit juice can boost the effect of many drugs to varying degrees. Unfortunately for us grapefruit lovers, those include some of the most widely prescribed drugs: calcium channel blockers, statins, benzodiazepines, neurological and psychiatric drugs, drugs for erectile dysfunction and immunosuppressants.
Why is it a problem to boost the effects of drugs that are bringing health benefits? Because if blood levels of beneficial drugs get too high, they can produce toxic effects. For example, high levels of benzodiazepines can make you fall asleep at the wheel. High levels of statins can cause muscle and liver damage.
Different brands of the same type of drug may be more or less affected by grapefruit. On my website, AskDoctorK.com, I've put a chart listing which brands of various types of drugs are more or less affected.
It doesn't take much grapefruit juice to boost the levels of affected drugs -- sometimes it takes only a single glass. What's more, the effect wears off slowly, and its impact is still evident after 24 hours.
To be on the safe side, ask your doctor if any of the medicines you take are affected by grapefruit. If the answer is yes:
-- Switch to orange juice.
-- If you are really hooked on grapefruit juice, ask your doctor whether you can switch to a related (but less vulnerable) drug in a class, such as a different kind of statin.
-- Avoid taking your pills and your juice simultaneously. The more time between the two -- and the smaller your glass of juice -- the better.
Finally, Seville (sour) oranges and tangelos may have the same effect on medications as grapefruit. Apply the guidelines for grapefruit to them as well.
You might wonder if my advice isn't too conservative. It may be. Someday, more research may show that while there is an increased risk of dangerously high blood levels of certain drugs, the risk that a person will suffer serious consequences still is small. Until we know more, this grapefruit lover has reluctantly decided to make it an occasional guilty pleasure.
(Dr. Komaroff is a physician and professor at Harvard Medical School. To send questions, go to AskDoctorK.com, or write: Ask Doctor K, 10 Shattuck St., Second Floor, Boston, MA 02115.)
** ** **
COPYRIGHT 2012 THE PRESIDENT AND FELLOWS OF HARVARD COLLEGE
DISTRIBUTED BY UNIVERSAL UCLICK FOR UFS